North Dakota, 2010

Hail and Damaging Winds in North Dakota, June 24 to 25, 2010

June 24 to 25, 2010 · NWS BIS · 34 events in 11 counties and zones

A weak mid level short wave impulse ejecting east across the Northern Plains, combined with favorable low level wind shear and instability parameters to create a favorable environment for severe thunderstorms. Severe Thunderstorm Watch number 410 was issued for much of west and central North Dakota early in the evening of Thursday, June 24th, for ongoing isolated severe convection and for widely…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$809,000
Crop damage
$680,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A weak mid level short wave impulse ejecting east across the Northern Plains, combined with favorable low level wind shear and instability parameters to create a favorable environment for severe thunderstorms. Severe Thunderstorm Watch number 410 was issued for much of west and central North Dakota early in the evening of Thursday, June 24th, for ongoing isolated severe convection and for widely scattered thunderstorms expected to continue throughout the evening and into early Friday morning.

Multiple severe thunderstorm warnings and several tornado warnings were issued during Thursday evening and early Friday morning. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, and two funnel cloud reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 12:46 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 24, 12:46 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM CDT THU JUN 24 2010

.SHORT TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT...

THE MAIN FORECAST CONCERN CONTINUES TO BE CONVECTION AND WHETHER
OR NOT IT WILL BE SEVERE. MODELS/ENSEMBLES CONTINUE TO DANCE
AROUND CONSENSUS WITH PRECIPITATION AMOUNTS/TIMING/LOCATION...SO
IT IS DIFFICULT TO NARROW DOWN AREAS THAT WILL NOT EXPERIENCE
MEASURABLE PRECIPITATION OVER THE NEXT FEW DAYS. THUS...BLANKETED
PRECIPITATION CHANCES REMAIN IN THE GRIDDED FORECAST WITH VALUES
REMAINING A FUNCTION OF OVERLAP BETWEEN MODEL/ENSEMBLE QUANTITATIVE
PRECIPITATION FORECASTS FOR EACH TIME PERIOD.

CONCERNING SEVERE...THE SITUATION TODAY SEEMS FAIRLY MARGINAL AS
SHEAR IS THE LIMITING FACTOR. A WELL-DEFINED OUTFLOW BOUNDARY IS
SAGGING ACROSS THE NORTH CENTRAL...AND A FEW SHOWERS AND
THUNDERSTORMS HAVE IGNITED JUST TO ITS NORTH. ISENTROPIC LIFT DUE
TO SOUTHERLIES POWERED BY LEE TROUGHING OVERRUNNING THE OUTFLOW
BOUNDARY WILL CONTINUE TO SERVE AS THE TRIGGER...BUT STORMS SHOULD
ONLY PULSE UNTIL LATER TONIGHT WHEN THE NEXT SHORTWAVE RIDES OVER
THE EASTERN CONUS SUBTROPICAL RIDGE. THEN...ADDITIONAL
THUNDERSTORMS ARE EXPECTED...AND THEY MAY PRESENT A HAIL/WIND
THREAT EARLY FRIDAY MORNING. THE STORM PREDICTION CENTER HAS
PLACED THE AREA IN A SLIGHT RISK FOR SEVERE CONVECTION EACH DAY
THROUGH SATURDAY...SO THE RISK WILL CONTINUE. FINALLY...SATURDAY
SEEMS TO BE THE BEST CHANCE FOR ORGANIZED SEVERE WEATHER...SINCE
IT IS ONE OF THE FEW AREAS WHERE MODEL/ENSEMBLE SHORTWAVE/DYNAMIC
SUPPORT FOR CONVECTION EXISTS. LOOK FOR TIMING TO BE NARROWED DOWN
IN THE NEXT COUPLE ISSUANCES/MODEL CYCLES.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...

EXTENDED MODELS IN GOOD AGREEMENT WITH A DOMINATING CENTRAL
PLAINS RIDGE THROUGH MOST OF THE EARLY PORTION OF THE LONG TERM.
THIS WILL PRODUCE A WARMING TREND THROUGH THE LONG TERM WITH DRY
WEATHER FOR AT LEAST MONDAY AND TUESDAY. USED A BLEND OF THE GFS
AND ECMWF. THE GFS IS MORE AMPLIFIED WITH THE CENTRAL PLAINS RIDGE
AND HOLDS ONTO IT THROUGH WEDNESDAY BEFORE BEING SHUNTED EAST
THURSDAY INTO THURSDAY NIGHT. THE ECMWF IS LESS AMPLIFIED AND MORE
PROGRESSIVE WITH THE RIDGE AND MOVES IT EAST AS EARLY AS TUESDAY
NIGHT. THIS ALLOWS FOR A QUICKER RETURN OF SHORTWAVES AND SLIGHT
CHANCES OF PRECIPITATION TO RETURN TO WESTERN AND CENTRAL NORTH
DAKOTA. AFTERNOON HIGHS WILL RISE INTO THE MID 80S TUESDAY THROUGH
THURSDAY WITH OVERNIGHT LOWS IN THE UPPER 50S TO AROUND 60.

&&

.AVIATION...

VFR CONDITIONS NEXT 24HR. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE A THREAT ACROSS NORTHERN NORTH DAKOTA THIS AFTERNOON
MAINLY IMPACTING KMOT. BY TONIGHT ALL OF THE AERODROMES STAND A
CHANCE OF THUNDERSTORMS. GUSTY WINDS...HEAVY RAIN...AND HAIL ARE
ALL POSSIBLE. WITH ANY HEAVY THUNDERSTORMS...EXPECT A POSSIBLE
BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITIES. THIS SAME PATTERN
WILL REPEAT AGAIN ON FRIDAY. SATURDAY LOOKS LIKE THE BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS ON SATURDAY ACROSS WESTERN AND
CENTRAL NORTH DAKOTA.

&&

.HYDROLOGY...

INCOMING ADDITIONAL PRECIPITATION WILL BE LANDING ON TERRAIN THAT
REMAINS FAIRLY WET DUE TO STORMS OVER THE PAST COUPLE OF WEEKS.
BECAUSE OF THE WET NATURE OF THE PAST FEW WEEKS...THE WESTERN AND
CENTRAL PARTS OF NORTH DAKOTA REMAIN UNCHARACTERISTICALLY
SUSCEPTIBLE TO FLASH FLOODING.  NOWHERE IS THIS MORE PRONOUNCED THAN
IN THE SOURIS RIVER BASIN FROM MINOT DOWNSTREAM TO THE CANADA BORDER
WHERE THE SOURIS RIVER IS ALREADY NEAR OR ABOVE FLOOD STAGE FROM
TOWNER TO WESTHOPE.  SIMILARLY...THE WILLOW CREEK NEAR WILLOW CITY
IS ABOVE FLOOD STAGE AND OTHER STREAMS SUCH AS OAK CREEK IN
BOTTINEAU COUNTY ARE FLOWING VERY HIGH.  SEVERE THUNDERSTORMS
PRODUCING HEAVY RAINS OVER THE NEXT COUPLE OF DAYS ARE LIKELY TO
EXASPERATE THESE EXISTING PROBLEMS AND RESULT IN NEW FLASH FLOOD
EVENTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHECK
LONG TERM/AVIATION...KS
HYDROLOGY...AJS
Hazardous weather outlook, Jun 24, 4:14 AM CST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
514 AM CDT THU JUN 24 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
514 AM CDT THU JUN 24 2010 /414 AM MDT THU JUN 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST AND NORTH
CENTRAL NORTH DAKOTA THIS MORNING...AND THEN AGAIN ACROSS ALL OF
WESTERN AND CENTRAL NORTH DAKOTA DURING THE AFTERNOON AND EVENING.
A FEW THUNDERSTORMS WILL LIKELY BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT...ESPECIALLY ACROSS PORTIONS OF NORTH CENTRAL AND
NORTHEASTERN NORTH DAKOTA. SEVERE THUNDERSTORMS WILL REMAIN A GOOD
POSSIBILITY...WITH AN INCREASING POTENTIAL FOR LOCALIZED VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE FOR THUNDERSTORMS ACROSS ALL OF WESTERN
AND CENTRAL NORTH DAKOTA FRIDAY THROUGH SATURDAY NIGHT. SOME
THUNDERSTORMS WILL LIKELY BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND
THEN AGAIN FRIDAY THROUGH SATURDAY NIGHT. SPOTTERS ARE ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS
AND TO THE NATIONAL WEATHER SERVICE.

CLH/NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 hail, 8 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Burke

When
June 24, 6:00 PM CST to 6:09 PM CST
Where
Burke County, 0.45 mi W of Columbus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.900, -102.780

Hail, Burleigh

When
June 24, 6:08 PM CST to 6:14 PM CST
Where
Burleigh County, 0.47 mi W of Menoken
Measured
0.88 in hail
Reported by
Public
Coordinates
46.820, -100.530

Hail, Burleigh

When
June 24, 6:08 PM CST to 6:15 PM CST
Where
Burleigh County, 1.58 mi ESE of Ft Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
46.810, -100.570

Hail, Divide

When
June 24, 6:15 PM CST to 6:30 PM CST
Where
Divide County, 0.83 mi NNW of Noonan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.890, -103.010

Hail, Burleigh

When
June 24, 6:16 PM CST to 6:21 PM CST
Where
Burleigh County, 1.58 mi ESE of Ft Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
46.810, -100.570

Hail, Divide

When
June 24, 6:34 PM CST to 6:42 PM CST
Where
Divide County, 0.83 mi NNW of Noonan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.890, -103.010

Hail, Burke

When
June 24, 6:35 PM CST to 6:45 PM CST
Where
Burke County, 3.71 mi SSW of Kincaid
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.830, -102.780

Hail, Divide

When
June 24, 6:35 PM CST to 6:47 PM CST
Where
Divide County, 0.83 mi NNW of Noonan
Measured
2 in hail
Property damage
$30,000
Reported by
Newspaper
Coordinates
48.890, -103.010

The large hail knocked holes in camper vents. The large hail also busted out the windows on a bus traveling near Noonan.

Thunderstorm Wind, Burke

When
June 24, 6:35 PM CST to 6:50 PM CST
Where
Burke County, 3.71 mi SSW of Kincaid
Measured
74 kt (85 mph) estimated gust
Property damage
$75,000
Crop damage
$80,000
Reported by
COOP Observer
Coordinates
48.830, -102.780

Intense straight line thunderstorm winds resulted in two wood highline poles snapped off, along with numerous reports of tree and crop damage. Three pole barns were also destroyed by the strong winds.

Thunderstorm Wind, Burke

When
June 24, 6:35 PM CST to 7:10 PM CST
Where
Burke County, 2.73 mi W of Larson to 2.09 mi SSW of Lignite
Measured
74 kt (85 mph) estimated gust
Crop damage
$500,000
Reported by
Newspaper
Coordinates
48.885, -102.890

Intense straight line thunderstorm winds combined with large hail resulted in extensive damage to crops.

Thunderstorm Wind, Burke

When
June 24, 6:35 PM CST to 6:50 PM CST
Where
Burke County, Powers Lake
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
48.570, -102.630

Strong thunderstorm winds resulted in roof damage to a home.

Thunderstorm Wind, Burke

When
June 24, 6:35 PM CST to 6:50 PM CST
Where
Burke County, 4 mi SW of Lignite
Measured
74 kt (85 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
48.839, -102.612

Intense straight line thunderstorm winds resulted in a workover oil rig to blow over, causing substantial damage to the rig.

Hail, Burke

When
June 24, 6:55 PM CST to 7:05 PM CST
Where
Burke County, 4.24 mi SSE of Lignite
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.820, -102.530

Funnel Cloud, Burleigh

When
June 24, 6:55 PM CST to 7:05 PM CST
Where
Burleigh County, 5.71 mi SSW of Menoken
Reported by
NWS Employee
Coordinates
46.740, -100.550

A rotating wall cloud produced a brief funnel cloud which nearly reached the surface. The funnel cloud was also visible from northwest of Bismarck looking southeast.

Hail, Burke

When
June 24, 7:05 PM CST to 7:15 PM CST
Where
Burke County, 0.45 mi E of Lignite
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.880, -102.540

Hail, Burke

When
June 24, 7:05 PM CST to 7:15 PM CST
Where
Burke County, 4.17 mi S of Lignite
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.820, -102.560

Hail, Burke

When
June 24, 7:27 PM CST to 7:55 PM CST
Where
Burke County, 12.9 mi S of Coteau
Measured
2.5 in hail
Property damage
$100,000
Reported by
Newspaper
Coordinates
48.567, -102.267

Hail up to the size of tennis balls lasted around 30 minutes and covered the ground. The large hail was accompanied with strong winds, and resulted in broken windows, damage to vehicles, and damage to siding and shingles.

Hail, Burke

When
June 24, 7:30 PM CST to 8:00 PM CST
Where
Burke County, 11.51 mi SSE of Coteau
Measured
1.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
48.590, -102.250

Hail up to the size of golf balls lasted 30 minutes and covered the ground. The large hail resulted in damage to the roofs of campers, windows busted out on a home, and damage to a pickup truck.

Thunderstorm Wind, Mountrail

When
June 24, 7:37 PM CST to 7:47 PM CST
Where
Mountrail County, Lostwood
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
48.480, -102.420

Peak wind speed measured at the Lostwood Remote Automated Weather System site.

Hail, Williams

When
June 24, 8:30 PM CST to 8:40 PM CST
Where
Williams County, 1.66 mi SW of Trenton
Measured
1 in hail
Reported by
Public
Coordinates
48.050, -103.870

Hail, Sheridan

When
June 24, 8:38 PM CST to 8:48 PM CST
Where
Sheridan County, 5.09 mi SE of McClusky
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.430, -100.370

Hail, Mountrail

When
June 24, 8:41 PM CST to 8:51 PM CST
Where
Mountrail County, 1.46 mi NNE of Palermo
Measured
1.75 in hail
Reported by
Public
Coordinates
48.350, -102.210

Hail, Mountrail

When
June 24, 9:05 PM CST to 9:25 PM CST
Where
Mountrail County, 1.95 mi SW of Tagus
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
48.330, -101.960

Ditches in some areas were reported to be one half to three quarters full of hail.

Funnel Cloud, Ward

When
June 24, 9:10 PM CST to 9:20 PM CST
Where
Ward County, 5.55 mi S of Berthold
Reported by
Trained Spotter
Coordinates
48.240, -101.740

Funnel clouds continuously dissipated and reformed, but never reached the surface.

Hail, Emmons

When
June 24, 10:01 PM CST to 10:24 PM CST
Where
Emmons County, 4.84 mi S of Kintyre
Measured
1.75 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
46.480, -99.950

The large hail resulted in significant damage to crops on a farm south of Kintyre. Crop damage was estimated.

Thunderstorm Wind, Logan

When
June 24, 10:10 PM CST to 10:25 PM CST
Where
Logan County, 3.53 mi SW of Napoleon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.470, -99.830

Very heavy rain and small hail accompanied the strong thunderstorm winds.

Hail, McKenzie

When
June 24, 9:20 PM MST to 9:30 PM MST
Where
McKenzie County, 0.69 mi N of Mandaree
Measured
1.75 in hail
Reported by
Public
Coordinates
47.730, -102.680

No damage reports were received from the large hail.

Thunderstorm Wind, Mountrail

When
June 24, 11:10 PM CST to 11:30 PM CST
Where
Mountrail County, 1.46 mi SSW of Parshall
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
47.950, -102.140

The peak wind speed was estimated from numerous reports of tree damage in the Parshall area.

Hail, Mountrail

When
June 24, 11:20 PM CST to 11:30 PM CST
Where
Mountrail County, 1.46 mi SSW of Parshall
Measured
1 in hail
Property damage
$14,000
Reported by
Public
Coordinates
47.950, -102.140

The large hail was accompanied with strong thunderstorm winds. The wind driven hail resulted in damage to vehicles and to a screen door window.

Thunderstorm Wind, Mountrail

When
June 24, 11:52 PM CST to June 25, 12:02 AM CST
Where
Mountrail County, 4.68 mi W of Parshall
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.980, -102.230

Hail, Mountrail

When
June 24, 11:53 PM CST to June 25, 12:03 AM CST
Where
Mountrail County, 1.46 mi SSW of Parshall
Measured
1 in hail
Reported by
Public
Coordinates
47.950, -102.140

Hail, Mountrail

When
June 25, 12:03 AM CST to 12:13 AM CST
Where
Mountrail County, 1.46 mi SSW of Parshall
Measured
2 in hail
Reported by
Public
Coordinates
47.950, -102.140

No reports of damage were received from the large hail.

Hail, McLean

When
June 25, 12:31 AM CST to 12:43 AM CST
Where
McLean County, 0.46 mi W of Roseglen
Measured
1 in hail
Reported by
Public
Coordinates
47.750, -101.840

Hail, McLean

When
June 25, 12:59 AM CST to 1:10 AM CST
Where
McLean County, 2.79 mi SW of Garrison Muni Arpt
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
47.600, -101.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240210, 240211, 240213, 240215, 240240, 240241, 240242, 240245, 240293, 240332, 240334, 240342, 240247, 240277, 240249, 240250, 240315, 240255, 240294, 240256, 240257, 240258, 240260, 240279, 240263, 240296, 240261, 240297, 240265, 240299, 240266, 240268, 240269, 240271.